Medical questions & health advice by board certified doctors
"What causes white spots on your gums?"
My son takes high doses of anti seizure medications and has for 7 years. I'm wondering if these medicines are causing the white areas to appear?
I am not aware of any association between seizure medication and white spots appearing on the gums. I would suggest that you take your son to see his pediatrician or his neurologist in order to get these spots checked out. There are several potential causes of the white spots that your doctors will consider. First, there is a condition called thrush, which is a yeast infection in the mouth. This tends to occur in people who have depressed immune systems, but it can also occur in others, especially in those with complicated medical backgrounds, as in your son's case. Another possibility are canker sores, which are small, usually painful, ulcers which have a whitish appearance and can occur throughout the mouth. The exact cause of canker sores is not clear, although they do seem to be brought out by physical or emotional stress in some people. Finally, a viral infection of the mouth, such as by the herpes virus, may cause whitish sores or blisters that also tend to be quite painful. Your son's pediatrician can take a look in his mouth and help figure out what these white spots might be and what treatment, if any, might be needed.
Need more info?See a pediatrician today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.